Alert archive / Oklahoma / Wind Advisories in 2020

Wind Advisory 19, NWS Norman, OK

December 23, 202041 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this wind advisory at Dec 23, 2020, 2:43 AM CST for 41 counties in Oklahoma; 8 counties in Texas. It took effect at Dec 23, 2020, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 2:43 AM CST (08:43 UTC)
In effect from
Dec 23, 2020, 10:00 AM CST
Expired
Dec 23, 2020, 6:00 PM CST
In force
8 hr
Issued by
NWS Norman, OK
All 49 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Carter County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Jefferson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Love County, OK, Major County, OK, McClain County, OK, Murray County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pottawatomie County, OK, Roger Mills County, OK, Seminole County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Norman radar (KTLX), 100 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WWUS74 KOUN 230843
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
243 AM CST Wed Dec 23 2020

OKZ004>031-033>041-044>046-050-TXZ083>090-240000-
/O.NEW.KOUN.WI.Y.0019.201223T1600Z-201224T0000Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Cotton-Jefferson-Carter-
Love-Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, 
Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Guthrie, Stillwater, Elk City, Sayre, 
Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, 
El Reno, Mustang, Oklahoma City, Chandler, Stroud, Prague, 
Meeker, Davenport, Wellston, Chickasha, Tuttle, Purcell, 
Newcastle, Blanchard, Norman, Moore, Shawnee, Seminole, Wewoka, 
Hollis, Mangum, Granite, Hobart, Snyder, Altus, Frederick, 
Lawton, Duncan, Pauls Valley, Lindsay, Wynnewood, Sulphur, Davis,
Walters, Temple, Waurika, Ringling, Ryan, Ardmore, Marietta, 
Thackerville, Quanah, Crowell, Vernon, Sheppard AFB, 
Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday,
Lakeside City, Scotland, and Henrietta
243 AM CST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts of 40 to over 50
  mph expected.

* WHERE...Portions of central, east central, northern, northwest,
  southern, southwest and western Oklahoma and northern Texas. The
  strongest wind gusts are expected across northwest Oklahoma.

* WHEN...From 10 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
107 
WWUS74 KOUN 232348 AAA
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
548 PM CST Wed Dec 23 2020

OKZ004>031-033>041-044>046-050-TXZ083>090-240100-
/O.EXP.KOUN.WI.Y.0019.000000T0000Z-201224T0000Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Cotton-Jefferson-Carter-
Love-Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, 
Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Guthrie, Stillwater, Elk City, Sayre, 
Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, 
El Reno, Mustang, Oklahoma City, Chandler, Stroud, Prague, 
Meeker, Davenport, Wellston, Chickasha, Tuttle, Purcell, 
Newcastle, Blanchard, Norman, Moore, Shawnee, Seminole, Wewoka, 
Hollis, Mangum, Granite, Hobart, Snyder, Altus, Frederick, 
Lawton, Duncan, Pauls Valley, Lindsay, Wynnewood, Sulphur, Davis,
Walters, Temple, Waurika, Ringling, Ryan, Ardmore, Marietta, 
Thackerville, Quanah, Crowell, Vernon, Sheppard AFB, 
Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday,
Lakeside City, Scotland, and Henrietta
548 PM CST Wed Dec 23 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds will continue to decrease through the evening hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Dec 23, 2:34 AM CST, 9 minutes earlier.

Area forecast discussion, Dec 23, 2:34 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
234 AM CST Wed Dec 23 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 230 AM CST Wed Dec 23 2020

Strong cold front will sweep south across the area this morning with
much cooler air overspreading the area and strong, gusty north
winds. Many areas will likely see steady or even falling
temperatures with wind gusts of 40 to 50 mph. A wind advisory will
be issued for much of the area. This strong winds and a much drier
airmass working into the area behind the front will also result in
near critical to critical fire weather conditions across much of the
area. Expect that we will see some initial attack fires today, but
low ERC values should limit overall threat. Will issue a fire danger
statement for much of the area as well.

Wind will relax this evening and with the dry air in place,
temperatures will fall well down into the 20s with a few teens
possible.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 230 AM CST Wed Dec 23 2020

As surface high slides west and southwest of the Oklahoma and north
Texas Thursday there will remain a decent pressure gradient and with
deeper mixing expected during the day winds will increase during the
morning and remain gusty throughout the day. Speed should remain
well below advisory criteria however.

A small secondary surface high will settle south over the area for
Friday morning with another cold night and much lighter winds. Winds
will return from the south on Christmas day(Friday) and with
abundant sunshine, should see modest recovery in temperatures by
afternoon.

A shortwave trough will move across Texas on Saturday, but will have
very little in the way of moisture to work with and other than some
mid/high clouds not much is expected from this system. With south
winds temperatures will also continue to rebound from earlier cold
front.

Another shortwave will move through the central Plains on Sunday
with its associated surface cold front moving south across the area.
Moisture will still be lacking and rain chances expected to remain
east of the area. Colder air appears to be lagging behind the
initial surface boundary with cooler/colder air moving in by Monday
with colder core of the airmass remaining to our northeast.

By late Monday and Monday night much stronger trough will come
ashore out west and begin to move east toward the southern Plains.
Latest model runs are much stronger with this wave and now close the
low off as it moves out into the Plains early/middle of the week.
While the latest GFS is warmer and keeps a majority of the precip on
Tuesday and even through much of the Wednesday either rain or
possibly freezing rain (overnight into early morning), the EMC
develops an even stronger, colder storm system over the Plains and
produces a major winter storm. For now will not get to detailed but
will keep a mention of snow or rain/snow across north and west
Tuesday and then begin to translate to more snow as we go into the
day Wednesday. As this is a major change from prev runs, confidence
is low, but will need to watch this one closely.

&&

.AVIATION...
(06Z TAFS)
Issued at 1040 PM CST Tue Dec 22 2020

VFR forecast will continue with strong south-southwest winds to
start forecast, yielding to even stronger northwest winds for most
of post-12Z time period. LLWS will be seen at most terminals,
mainly prior to frontal passage. We will keep pre-frontal MVFR
cigs and SHRA east of terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  53  24  47  26 /   0   0   0   0
Hobart OK         49  23  52  26 /   0   0   0   0
Wichita Falls TX  56  25  54  28 /   0   0   0   0
Gage OK           44  21  48  25 /   0   0   0   0
Ponca City OK     51  21  42  21 /   0   0   0   0
Durant OK         63  27  50  28 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for OKZ004>031-033>041-044>046-050.

TX...Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for TXZ083>090.

&&

SHORT TERM...30
LONG TERM....30
AVIATION...11
Hazardous weather outlook, Dec 22, 10:41 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1041 PM CST Tue Dec 22 2020

OKZ004>048-050>052-TXZ083>090-231100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1041 PM CST Tue Dec 22 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Wind...
Strong and gusty southerly winds will continue through the night,
shifting to the north after daybreak Wednesday. Gusts of 30 to 40
mph can be expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Wind...
Strong, gusty north winds are expected throughout the day
Wednesday across Oklahoma and north Texas. Gusts of 40 to over 50
mph can be expected through the afternoon.

.Fire Weather...
Strong, gusty winds north winds and low afternoon humidities will
create elevated to near-critical fire weather conditions across
much of Oklahoma and western north Texas Wednesday. Thursday will
see elevated fire weather concerns across southwest Oklahoma and
western north Texas with very dry and breezy conditions.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Nearby

Wind Advisories in Oklahoma, 2020Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.